Serotonin syndrome (SS) is an iatrogenic, drug-induced syndrome caused by serotoninergic agent. Various serotonergic drugs are used in different headache disorders. Therefore, a possibility of developing SS exists in patients with headache. Herein, we are reporting two patients with headache disorders who developed SS.
Case 1: a 49-year-old man had a 6-year history of episodic cluster headache (CH). However, he had never been diagnosed with CH before reporting to us. He had been receiving amitriptyline, tramadol/acetaminophen combination and flunarizine. Lithium was started for CH. He developed features consistent with SS. The patient responded to cyprohepatdine.
Case 2: a 36-year-old chronic migraineur was on amitriptyline. Addition of sodium valproate led to the development of new features that fulfilled the criteria of SS. The patient responded to cyprohepatdine.
As SS may be fatal, there is a need to increase awareness about SS in physicians treating patients with headache.
- drug interactions
- neurology (drugs and medicines)
- headache (including migraines)
Statistics from Altmetric.com
Contributors SP, BA and HP were involved in the conception and design of the study. SP and BA were involved in the acquisition of data. SP was involved in the manuscript preparation. BA and HP were involved in the revising draft for intellectual content. All authors approved the final version of this manuscript.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.